Nebraska, 2008

Tornado and Hail in Nebraska, May 6, 2008

May 6, 2008 · NWS LBF · 35 events in 12 counties and zones

An approaching cold front and upper level disturbance encountered rich low level moisture, resulting in the development of supercell thunderstorms across portions of southwest into north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$148,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An approaching cold front and upper level disturbance encountered rich low level moisture, resulting in the development of supercell thunderstorms across portions of southwest into north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 6, 1:18 PM CST, 55 minutes earlier.

Area forecast discussion, May 6, 1:18 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
218 PM CDT TUE MAY 6 2008

.SYNOPSIS...
CONVECTIVE MODE HAS INITIATED NEAR SURFACE TROUGH/ADVANCING COLD
FRONT. SFC LOW DEEPENING IN ERN CO WILL CAUSE SFC WINDS TO BACK TO
THE SOUTH AND SOUTHEAST.

&&

.DISCUSSION...
NAM AND GFS LEAD TO DIFFERENT SCENARIOS THIS AFTERNOON AND EVENING
WITH FORECAST TRENDED TOWARD THE GFS SOLUTION THAT IS SLOWER WITH
DEVELOPMENT OF A CONVECTIVE CLUSTER IN CENTRAL SANDHILL NEAR THOMAS
COUNTY WHICH SHOULD LEAD TO MCS TO MOVE EAST SOUTHEAST THROUGH
CUSTER COUNTY LATE AFTN AND EVENING. ISOLATED VERY LARGE HAIL
POSSIBLE DUE TO FAVORABLE WIND SHEAR AND STEEP LAPSE RATES. DAMAGING
WIND THREAT SHOULD BE MORE LIMITED DUE TO HIGHER PRECIPITABLE WATER
VALUES AND MOIST BOUNDARY LAYER. MOST IF NOT ALL OF THE CONVECTION
SHOULD EXIT THE SOUTHEASTERN AREAS BY 06Z.

WEDNESDAY...COOL...DRIER AND STABLE CONDITIONS TO PREVAIL WITH
EASTERLY FLOW.

THURSDAY AND THURSDAY NIGHT...A REPEAT SCENARIO POSSIBLE WITH AN
APPROACHING COLD FRONT AND MID LEVEL DISTURBANCE DURING AFTN AND
EVENING. COOLER HIGHS IN THE MID AND UPPER 60S SHOULD LIMIT
INSTABILITY AND SEVER POTENTIAL HOWEVER.

FRIDAY THROUGH SATURDAY NIGHT...SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE WITH HIGHS MAINLY IN THE MID 60S. FAST MOVING UPPER ZONAL
FLOW WILL MAKE TIMING DISTURBANCES DIFFICULT.

SUNDAY THROUGH TUESDAY...UPPER FLOW TO TURN NORTHWEST WITH A CHANCE
FOR SHOWERS OR THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY.
&&

.AVIATION DISCUSSION...
SCATTERED CONVECTION ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WILL
BE THE MAIN HAZARD TO LIGHT AIRCRAFT THIS EVENING AS THESE STORM
WILL POSSIBLY CONTAIN LARGE HAIL AND GUSTY ERRATIC WINDS. POSSIBLE
MVFR CONDITIONS MAY OCCUR NEAR THESE STORMS AS WELL WITH
RESTRICTIONS TO VSBY DUE TO HEAVY RAIN/HAIL. ISOLATED CIGS MAY ALSO
DROP TO MVFR CONDITONS NEAR THESE STORMS. AFTER 06Z THE STRONGEST
STORMS SHOULD BE MOVING EASTWARD LEAVING MAINLY VFR CONDITIONS IN
PLACE...THOUGH IF ENOUGH RAINFALL OCCURS SOME LIGHT MIST BY SUNRISE
MAY BRING TEMORARY MFVR CONDITIONS TO THE LARGER RIVER VALLEYS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/13
Hazardous weather outlook, May 6, 11:17 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1217 PM CDT TUE MAY 6 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-071730-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1217 PM CDT TUE MAY 6 2008 /1117 AM MDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED TO EXPAND FROM
NORTH CENTRAL NEBRASKA BACK INTO THE SANDHILLS AND SOUTHWEST
NEBRASKA THROUGH THE AFTERNOON AND EARLY EVENING HOURS. MODERATE
INSTABILITY ACROSS THE AREA WILL LEAD TO THE POTENTIAL THAT SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. LARGE
HAIL WILL BE THE PRIMARY THREAT...THOUGH SOME OF THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND VERY
HEAVY RAINFALL. THE AREA OF THE MOST CONCERN WILL BE EAST OF AN
OGALLALA TO THEDFORD TO VALENTINE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THIS WEEK. THE FRONTAL
SYSTEM IS EXPECTED TO STALL AND REMAIN NEARLY STATIONARY ALONG THE
CENTRAL PLAINS INTO THE WEEKEND. THERE IS CONSIDERABLE UNCERTAINTY
REGARDING THE POSITION OF THE FRONT AND THE RESULTING PROBABILITY
OF SEVERE THUNDERSTORMS. AT THIS TIME...IT APPEARS THAT THE SEVERE
WEATHER WILL STAY SOUTH OF THE AREA WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

32 hail, 1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Lincoln

When
May 6, 2:13 PM CST
Where
Lincoln County, 9.05 mi NNW of Sutherland
Measured
0.75 in hail
Reported by
Public
Coordinates
41.290, -101.200

Hail, Cherry

When
May 6, 2:30 PM CST
Where
Cherry County, 12.45 mi S of Wood Lake
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.450, -100.240

Hail, Lincoln

When
May 6, 2:49 PM CST
Where
Lincoln County, 0.52 mi W of Sutherland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -101.140

Hail, Brown

When
May 6, 2:55 PM CST
Where
Brown County, 11.07 mi S of Ainsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -99.860

Hail, Lincoln

When
May 6, 2:55 PM CST
Where
Lincoln County, 4.17 mi NE of Sutherland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.210, -101.070

Hail, Perkins

When
May 6, 2:18 PM MST
Where
Perkins County, 3.49 mi S of Grant
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.800, -101.730

Hail, Lincoln

When
May 6, 3:19 PM CST
Where
Lincoln County, 2.81 mi N of North Platte
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.190, -100.770

Hail, Lincoln

When
May 6, 3:29 PM CST
Where
Lincoln County, 2.81 mi N of North Platte
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.190, -100.770

Hail, Lincoln

When
May 6, 3:33 PM CST
Where
Lincoln County, 21.49 mi NNE of Maxwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.360, -100.350

Hail, Perkins

When
May 6, 2:35 PM MST
Where
Perkins County, 0.69 mi S of Madrid
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -101.530

Hail, Lincoln

When
May 6, 3:35 PM CST
Where
Lincoln County, 3.17 mi NNE of (Lbf)bird Fld North
Measured
0.75 in hail
Reported by
Public
Coordinates
41.170, -100.650

Hail, Rock

When
May 6, 3:35 PM CST
Where
Rock County, 9.49 mi NNW of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -99.530

Hail, Rock

When
May 6, 4:00 PM CST
Where
Rock County, 8 mi NE of Rose
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
42.282, -99.359

The fire chief of the volunteer fire department reported golfball to tennis ball size hail covering the ground to a depth of 8 to 10 inches.

Hail, Holt

When
May 6, 4:05 PM CST
Where
Holt County, 12 mi NW of Swan Lake
Measured
1 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.293, -99.186

A volunteer fireman reported windows broken out of his home by the hail and the ground was completely covered.

Hail, Lincoln

When
May 6, 4:10 PM CST
Where
Lincoln County, 1 mi W of Wallace
Measured
1.5 in hail
Reported by
Public
Coordinates
40.830, -101.189

Hail, Rock

When
May 6, 4:10 PM CST
Where
Rock County, 4 mi SW of Rose
Measured
4.25 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.159, -99.525

Softball size hail was observed at the Rose church. Windows were knocked out of one vehicle.

Hail, Holt

When
May 6, 4:15 PM CST
Where
Holt County, 5 mi SW of Swan Lake
Measured
1.25 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
42.119, -99.089

Hail, Brown

When
May 6, 4:20 PM CST
Where
Brown County, 20 mi S of Long Pine
Measured
1 in hail
Reported by
Public
Coordinates
42.240, -99.700

Hail, Custer

When
May 6, 4:30 PM CST
Where
Custer County, 1 mi N of Sargent
Measured
0.75 in hail
Reported by
Public
Coordinates
41.645, -99.370

Hail, Rock

When
May 6, 4:34 PM CST
Where
Rock County, 5 mi SW of Rose
Measured
0.75 in hail
Reported by
Public
Coordinates
42.149, -99.539

Hail, Garfield

When
May 6, 4:54 PM CST
Where
Garfield County, 20 mi NE of Burwell
Measured
1.75 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.985, -98.855

Thunderstorm Wind, Wheeler

When
May 6, 4:54 PM CST
Where
Wheeler County, 2 mi S of Bartlett to 5.5 mi SSE of Bartlett
Measured
61 kt (70 mph) estimated gust
Property damage
$140,000
Reported by
Emergency Manager
Coordinates
41.851, -98.550

Five center pivot irrigation systems were overturned from thunderstorm wind gusts south and southeast of Bartlett. In addition, a grain bin was pushed in and wind mills were destroyed.

Hail, Custer

When
May 6, 4:55 PM CST
Where
Custer County, 16 mi WSW of Oconto
Measured
0.75 in hail
Reported by
Public
Coordinates
41.061, -100.064

Hail the size of pea to penny covered the ground.

Hail, Lincoln

When
May 6, 5:00 PM CST
Where
Lincoln County, 8 mi ESE of Brady
Measured
1 in hail
Reported by
Public
Coordinates
40.986, -100.228

Hail, Loup

When
May 6, 5:00 PM CST
Where
Loup County, 15 mi NNE of Almeria
Measured
1.75 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.031, -99.408

Hail, Garfield

When
May 6, 5:05 PM CST
Where
Garfield County, 26 mi NE of Burwell
Measured
0.75 in hail
Reported by
Public
Coordinates
42.046, -98.772

Hail, Wheeler

When
May 6, 5:05 PM CST
Where
Wheeler County, 15 mi NW of Bartlett
Measured
0.75 in hail
Reported by
Public
Coordinates
42.033, -98.756

Hail, Lincoln

When
May 6, 5:27 PM CST
Where
Lincoln County, 3 mi S of Wellfleet
Measured
0.75 in hail
Reported by
Public
Coordinates
40.707, -100.730

Tornado, Frontier

When
May 6, 5:30 PM CST
Where
Frontier County, 6 mi SW of Maywood
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
40.609, -100.701

A tornado touched down briefly in open rangeland. No damage was reported.

Hail, Hayes

When
May 6, 5:35 PM CST
Where
Hayes County, 10 mi NNW of Hamlet
Measured
0.75 in hail
Reported by
Public
Coordinates
40.514, -101.303

Hail, Hayes

When
May 6, 6:00 PM CST
Where
Hayes County, 3 mi S of Hayes Center
Measured
0.75 in hail
Reported by
Public
Coordinates
40.477, -101.020

Hail, Frontier

When
May 6, 6:17 PM CST
Where
Frontier County, 3 mi S of Curtis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.587, -100.520

Hail, Frontier

When
May 6, 6:25 PM CST
Where
Frontier County, 4 mi SW of Stockville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.489, -100.434

Funnel Cloud, Frontier

When
May 6, 6:32 PM CST
Where
Frontier County, 6 mi S of Stockville
Reported by
Trained Spotter
Coordinates
40.443, -100.380

Hail, Frontier

When
May 6, 6:32 PM CST
Where
Frontier County, 1 mi S of Eustis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.656, -100.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92688, 92690, 92692, 92693, 92694, 92689, 92695, 92696, 92697, 92691, 92698, 92699, 92700, 92701, 92702, 92703, 92705, 92706, 92707, 100169, 92708, 92709, 92710, 92711, 92712, 92713, 100203, 92714, 92715, 92716, 92717, 92718, 92719, 92720, 92721.